Type III hypersensitivity reaction from injection of foreign protein or serum or from nonprotein drugs.
Serum sickness is a type III hypersensitivity reaction that occurs one to three weeks after exposure to drugs.
It is not a true drug allergy, because allergies are type I hypersensitivity reactions, but repeated exposure to the offending agent can result in anaphylaxis.
Antigen must have characteristics that allow it to be an effective stimulator of the immune system to produce antibodies after 4-10 days following exposure.
When the antibodies form and react with the antigen a soluble immune circulating complex is generated that can diffuse into the blood vessel wall.
The diffusion of immune complexes into vascular walls result in the binding of complement and an influx of neutrophils with the release of proteolytic enzymes resulting in the inflammatory response of vasculitis seen with serum sickness.
Incidence decreasing as vaccination programs have reduced the need for specific antitoxins that are associated with the process.
Horse serum has been replaced by human serum products utilized for rabies and tetanus antitoxins.
When tetanus antitoxin and rabies antitoxin were utilized the incidence of serum sickness was 2-5% and 16%, respectively.
Nonprotein drugs are the most common causes today of serum sickness like illnesses.
Syndrome of fever, malaise, urinary and or skin eruption often preceded by generalized erythematic and pruritus.
Can be caused by medications including: beta-lactam antibiotics, sulfa drugs, ciprofloxacin, metronidazole, rifampin, carbamazepine, phenytoin, allopurinol, methimazole, thiazides, verapamil, fluoxetine, captopril, propranolol, propylthiouracil, streptokinase.
May be caused by antisera from horse, rabbit or monoclonal antibodies from the mouse and include: antisera for snake venom, spiders, tetanus, botulism, diptheria, anti-lymphocyte globulin, infliximab, rituximab cytomegalovirus, rabies, hepatitis B, and Rho(D).